Sleep Advice for difficult child

Discussion in 'General Parenting' started by luvmyottb, Feb 4, 2009.

  1. luvmyottb

    luvmyottb Guest

    My difficult child has been off all mood stabilizers since November 08. Quite frankly, the changes I have seen are positive. She has been in a better frame of mind off medications than on. She has Daytrana patch @15 mg for her ADHD symptoms. Patch is off by 4 or 5pm daily.

    So I don't know if I am making a mountain over molehill. Is that the saying?? Anyways, the last 3 weeks she will have 2 or 3 nights a week she can't fall asleep. Last night was another. We put her to bed at 8:45pm and she came to my room at 1:15am saying she hadn't been to sleep yet. This has been the pattern and I haven't been too concerned, but I started thinking in the middle of the night when I was awake, what is going on?

    Is she anxious about whether or not she can't sleep and therefore keeps herself up with worry? Or is it something else? (a little manic perhaps?) Or just some anxiety? I don't know.

    No school for us today, we have 1.5 inches of snow;). I got her up at 8am and talked to her. She went to bed at 1:45am. She said she finally turned on the TV and it helped her go to sleep. We encourage her to read and no electronics at all, but this is what worked last night. She said she read until after 1am, but couldn't settle her brain. I asked her if her body was tired. Yes, sort of. She said her brain is hyper. Brain is not tired. We have a Wii from Christmas and she has been playing it in the evenings with husband. This is the only new thing she has been doing since the sleep thing started.

    She gets up at 6:30am during the school week. She stays in her room at night for the most part and I don't hear her up until she comes to the room and says she can't sleep. She is not bouncing off the walls with energy, but just awake.

    I am going to begin a new bedtime ritual, no TV at all before bedtime. Reading to her, soft music, and warm baths.

    Am I reading too much into this? We haven't had sleep issues before, so it has me a little wigged out.
  2. smallworld

    smallworld Moderator

    I don't think you're making a mountain out of a molehill. Kids your daughter's age shouldn't be having so much trouble falling asleep. I don't know what mood stabilizer she was taking, but there's a chance it was helping her fall asleep before. The Wii could also be jazzing her up instead of settling her down in the evening so I think it's a good idea to limit electronics in the evening hours before bedtime.

    Does your daughter see a therapist? If so, perhaps the therapist can find out if anxiety is causing the sleep problems. Can you check in with the psychiatrist? He/she should be notified of the sleep problems and make recommendations about what, if anything, should be done.
  3. klmno

    klmno Active Member

    I agree with SW. I assuming that mood cycling was at least a part of the problem before- I try to remind myself that when I think medications aren't needed, maybe they aren't right at that time, but it might be because that isn't a time when difficult child would be cycling/unstable anyway. But as psychiatrist pointed out to me once, MS's aren't rx'd because he believes difficult child would always be cycling without them, he rx's them because "it will come back" if we don't get difficult child on something to prevent it. Right now, many people with mood cycling are starting to exhibit instability. It has to do with the time of year.
  4. smallworld

    smallworld Moderator

    I wasn't suggesting that mood cycling is the problem now. It could be any number of factors causing the sleep problem, including the Wii or the ADHD stimulant exacerbating pre-exisiting anxiety. I was also suggesting that depending on what medications were rxed before, they could have had sedation as a side effect and helped luvmyottb's daughter falll asleep.
  5. klmno

    klmno Active Member

    oops- sorry- I misunderstood! (Ignore my first response)
  6. luvmyottb

    luvmyottb Guest

    She was on Depakote and Abilify. When psychiatrist and I took her off, he warned me that she may do well for a while, but the moods could fluctuate and there may come a time she may need another stablilizer.

    They definitely helped her sleep before. She would be in bed and almost immediately be asleep and never hear the alarm clock in the morning. She bedwet almost every night her sleep was so deep. Now she is dry and can awaken on her own, most of the time.

    I have a call into psychiatrist. I won't hear back until Friday. We arent seeing a therapist right now, because I can't find one I like.

    I have some anxiety thinking it maybe it is some mood cycling and I hate the thought of placing her back on stablizers. I should know better, I wouldn't keep a diabetic child from insulin. Why would I keep her from a drug she may need? Well, I wouldn't, but I just hate the thought of having to go back to the pills and side effects. Everthing else is working so positively for her right now being off the medications and frankly she isn't nearly as mean and aggressive as when she was on the medications.
  7. robinm1922

    robinm1922 One day at a time

    Hi there,
    I am not sure if this will be helpful or not but my difficult child was having sleep problems as well when were were adjusting her medications. The psychiatrist told me to give her melatonin to help her to sleep it works wonders for her.
    I am not sure it is for everyone but it has made a huge difference for us.

    I know watching my difficult child not being able to sleep how hard it is to function, she was going to school and sleeping through classes. On school nights the melatonin is not an option.
    Best of luck
  8. Janna

    Janna New Member

    Have you tried Melatonin? It's over the counter, natural, and works.

    I have a 10 year old on Concerta. I think his body metabolizes the medication differently because of his size (he's very small) and there are ALOT of nights he absolutely cannot fall asleep. So, I give him a Melatonin (3 mg).

    I will tell you that this stuff is 100% safe. Yes, ask pediatrician about it first, but, my son has congenital heart disease and his cardiologist told me to absolutely give it to him. About an hour before bed. Works like a charm. Has nothing to do with cycling or anxiety or anything else. Some kids lack and need the supplement.